Indiana, 2010

Flooding and Heavy Rain in Indiana, November 25, 2010

November 25, 2010 · NWS PAH · 3 events in 3 counties and zones

Several hours of moderate to heavy rain occurred ahead of a strong cold front as it swept east across Illinois. Storm total rainfall was generally between 3 and 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several hours of moderate to heavy rain occurred ahead of a strong cold front as it swept east across Illinois. Storm total rainfall was generally between 3 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 25, 6:36 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Nov 25, 6:36 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
536 AM CST THU NOV 25 2010

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION...
PRIMARY FORECAST CONCERNS REMAIN FOCUSED AROUND THE PASSAGE OF A
STRONG COLD FRONT THIS THANKSGIVING DAY. LOCALLY HEAVY RAIN AND
THE POTENTIAL FOR A LITTLE WINTRY PRECIPITATION ARE THE MAIN
CONCERNS...ALONG WITH THE INFILTRATION OF MUCH COLDER AIR AFTER
THE FRONT MOVES THROUGH. EVEN THOUGH THE NAM/GFS/ECMWF/SREF HAVE
ALL COME INTO BETTER AGREEMENT IN THE NEAR TERM...THE GFS/ECMWF
ARE PREFERRED GIVEN MODEL CONSISTENCY OVER RECENT DAYS.

A COLD FRONT STRETCHED FROM NORTHERN ILLINOIS TO JUST SOUTHEAST
OF ST. LOUIS TO WEST PLAINS MISSOURI AT 09Z THIS MORNING. A SOLID
BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM CENTRAL INDIANA
ACROSS CENTRAL ILLINOIS INTO SOUTHERN MISSOURI...WITH ISOLATED TO
WIDELY SCATTERED SHOWERS DEVELOPING OUT AHEAD OF THE FRONT ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA.

AS THE FRONT MOVES INTO THE FORECAST AREA EARLY THIS MORNING...
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE IN
COVERAGE. THE FRONT IS EXPECTED TO REACH A LINE FROM NEAR
EVANSVILLE TO PADUCAH AROUND OR SHORTLY BEFORE 18Z. AS THE SYSTEM
EVOLVES THROUGH THE DAY...THE BEST FORCING FOR UPWARD MOTION WILL
SHIFT BEHIND THE FRONT BY MIDDAY AND INTO THE AFTERNOON. AS A
RESULT...A SWATH OF HEAVY RAIN IS FORECAST TO SET UP FROM THE
MISSOURI BOOTHEEL NORTHEAST INTO THE LOWER OHIO VALLEY...RESULTING
IN AFTERNOON RAINFALL TOTALS OF 1 TO 1.5 INCHES IN THIS CORRIDOR.
STORM TOTAL RAINFALL AMOUNTS STILL LOOK TO BE A GOOD 1 TO 3 INCHES
ACROSS THE AREA BY THE TIME PRECIPITATION WINDS DOWN THIS EVENING...
SO WILL CONTINUE THE FLOOD WATCH IN ITS CURRENT FORM...ESPECIALLY
GIVEN THE IMPACT OF RECENT DRY SOIL CONDITIONS AND AUTUMN LEAVES
ON DRAINAGE. WHILE NOT INCLUDED IN THE SPC DAY 1 SLIGHT RISK...I
CANNOT COMPLETELY RULE OUT AN ISOLATED STRONG/SEVERE THUNDERSTORM
GIVEN THE STRONG WIND FIELDS ALOFT. THIS IS ESPECIALLY TRUE OVER
SOUTHERN PORTIONS OF WESTERN KENTUCKY FROM MIDDAY THROUGH MID
AFTERNOON WHERE MIDDAY TEMPERATURES NEAR 70 MAY RESULT IN WEAK
SURFACE BASED DESTABILIZATION.

BEHIND THE COLD FRONT...TEMPERATURES WILL MAKE A DRASTIC PLUNGE
INTO THE 40S AND 30S AS HEAD INTO THE AFTERNOON HOURS. HOWEVER...
TEMPERATURES ARE LIKELY TO REMAIN ABOVE THE FREEZING MARK UNTIL
LATE AFTERNOON AND EARLY EVENING. AT THIS TIME...IT STILL APPEARS
THAT ENOUGH MOISTURE WILL BE LEFT OVER AS THE COLDER AIR RUSHES
IN TO CHANGE THE RAIN OVER TO A MIX OF RAIN...SLEET...SNOW...AND
PERHAPS SOME LIGHT FREEZING RAIN LATE IN THE AFTERNOON...GENERALLY
WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO DONIPHAN MISSOURI.
THIS MIX OF WINTRY WEATHER WILL RAPIDLY SPREAD ACROSS THE REST OF
THE AREA DURING THE EVENING HOURS. THE BAND OF WINTRY PRECIPITATION
SHOULD BE FAIRLY NARROW IN SCOPE...THUS PERSISTING FOR ONLY 2 TO 3
HOURS AT THE MOST. GIVEN THE RELATIVELY WARM AND WET GROUND
CONDITIONS...ANY ACCUMULATION/ACCRETION OF SNOW/ICE SHOULD BE VERY
MINIMAL...IF AT ALL. BUT IT IS STILL SOMETHING TO KEEP IN MIND IF
YOUR THANKSGIVING PLANS INCLUDE TRAVEL LATE THIS AFTERNOON INTO
THIS EVENING.

THE WEATHER SYSTEM WILL COMPLETELY DEPART THE REGION OVERNIGHT...
LEAVING BEHIND VERY COLD TEMPERATURES. IN FACT...HIGHS BOTH FRIDAY
AND SATURDAY WILL REMAIN IN THE 40S...WITH LOWS IN THE 20S. A
MODERATION IN TEMPERATURES WILL PRECEDE OUR NEXT CHANCE OF
PRECIPITATION EARLY NEXT WEEK.

&&

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE AT ALL SITES WITH
THE PASSAGE OF A COLD FRONT TODAY. MVFR TO OCCASIONAL IFR
CONDITIONS ARE POSSIBLE WITH PRECIPITATION. PRECIPITATION WILL
END FROM WEST TO EAST STARTING LATE THIS AFTERNOON...BUT COULD
CHANGE OVER TO OR MIX WITH SLEET BEFORE ENDING THIS EVENING. WINDS WILL
BE FROM THE SOUTH AT 10-20KTS WITH GUSTS TO 25 KTS OR HIGHER...SHIFTING
TO THE NORTHWEST IN THE 13-14Z TIME FRAME AT KCGI...16-17Z AT
KEVV/KPAH...THEN 17-18Z AT KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH THIS EVENING FOR BALLARD-CALDWELL-CALLOWAY-
     CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-GRAVES-
     HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH THROUGH THIS AFTERNOON FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH THROUGH THIS AFTERNOON FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH THROUGH THIS AFTERNOON FOR GIBSON-PIKE-POSEY-SPENCER-
     VANDERBURGH-WARRICK.

&&

JAP/RJP
Hazardous weather outlook, Nov 25, 5:58 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CST THU NOV 25 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CST THU NOV 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TODAY...AND INTO THE
EVENING HOURS OVER WESTERN KENTUCKY. REFER TO THE WATCH PRODUCT
FOR DETAILS ON THE POTENTIAL FOR HEAVY RAIN.

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TODAY...WITH THE BEST
CHANCES SHIFTING EAST ACROSS THE AREA AHEAD OF A COLD FRONT...
FORECAST TO BE FROM EVANSVILLE TO PADUCAH AROUND OR SHORTLY BEFORE
NOON...THEN EAST OF THE AREA BY EVENING. ISOLATED STRONG STORMS
WILL BE POSSIBLE OVER MAINLY WESTERN KENTUCKY AHEAD OF THE COLD
FRONT FROM LATE MORNING THROUGH MID AFTERNOON. THE MAIN CONCERN
WILL BE STRONG GUSTY WIND.

A WINTRY MIX OF PRECIPITATION MAY OCCUR IN THE WAKE OF THE FRONT
AND BEFORE THE PRECIPITATION ENDS. A SPECIAL WEATHER STATEMENT HAS
BEEN ISSUED TO ADDRESS THE WINTER WEATHER POTENTIAL LATER TODAY
AND THIS EVENING.

GUSTY SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST AS THE COLD
FRONT MOVES THROUGH TODAY. SUSTAINED WINDS 15 TO 25 MPH WITH GUSTS
AS HIGH AS 30 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO MONITOR FORECAST UPDATES SHOULD THE
POTENTIAL FOR STRONG THUNDERSTORMS MATERIALIZE LATER TODAY.
SPOTTERS SHOULD ALSO REPORT ANY HEAVY RAINFALL OR FLOODING
PROBLEMS THEY OBSERVE THROUGHOUT THE DAY.

RJP

In the hours before

Local storm report, Nov 25, 9:30 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CST THU NOV 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
11/25/2010  M1.31 INCH       BUTLER             MO   TRAINED SPOTTER

            RAINFALL MEASURED BETWEEN 630 A.M. AND 905 A.M.

&&

CTN
Special weather statement, Nov 25, 10:14 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CST THU NOV 25 2010

ILZ075>078-080>094-INZ081-082-085>088-MOZ076-086-087-100-107>112-
114-251800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
914 AM CST THU NOV 25 2010

...MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TODAY...

PERSISTENT SHOWERS WILL CONTINUE ACROSS THE AREA THIS MORNING AND
EVEN INTO THE AFTERNOON HOURS. A FEW THUNDERSTORMS WILL BE
POSSIBLE AS WELL. STANDING WATER IS LIKELY IN LOW LYING AND POOR
DRAINAGE AREAS...AND ACROSS SOME ROADS ACROSS THE REGION. RAINFALL OF
1/2 TO OVER 1 INCH HAS OCCURRED ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS MORNING.
THROUGH THE COURSE OF THE DAY...ANOTHER 1/2 TO 1 1/2 INCHES WILL
BE POSSIBLE. THIS WILL ONLY INCREASE THE LIKELIHOOD OF ADDITIONAL
WATER ISSUES IN URBAN...POOR DRAINAGE AND LOW LAND AREAS.

A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. STAY TUNED FOR
LATER STATEMENTS AND POSSIBLY ADVISORIES OR WARNINGS.

KYZ001>022-251800-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
914 AM CST THU NOV 25 2010

...RAIN WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE DAY...

SCATTERED SHOWERS COVERED MUCH OF WEST KENTUCKY THIS MORNING. AS
THE DAY WEARS ON...SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ON
THE INCREASE...WITH LOCALLY HEAVY RAIN LIKELY. THE RAIN WILL
LIKELY LEAD TO STANDING WATER ACROSS SOME ROADS...AND IN LOW
LYING AND POOR DRAINAGE AREAS...GIVEN THE REGION HAD 1/2 TO 1 1/2
INCHES OF RAIN YESTERDAY.

A FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT ACROSS WEST
KENTUCKY. STAY TUNED FOR LATER STATEMENTS AND POSSIBLY ADVISORIES
OR WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pike

When
November 25, 12:00 PM EST to 2:20 PM EST
Where
Pike County, 1.07 mi SSW of Pikeville
Reported by
CoCoRaHS
Coordinates
38.305, -87.126

Heavy rain was reported for several hours. Ditches and creeks ran out of their banks.

Flood, Vanderburgh

When
November 25, 12:45 PM CST to 2:45 PM CST
Where
Vanderburgh County, 3.11 mi S of Evansville to 4.25 mi WSW of Harwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.935, -87.558

Water was over roads in numerous places in Evansville. The intersection of Indiana 66 and First Avenue was closed due to flooding. On the southeast side of Evansville, a spotter reported 4.6 inches of rain in 36 hours.

Flood, Gibson

When
November 25, 2:00 PM CST to 4:15 PM CST
Where
Gibson County, Francisco to Owensville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.330, -87.450

Between three and four feet of water covered County Road 725 near Francisco. Water was streaming over County Road 450 near Somerville. Water was over several other roads in Gibson County. A trained spotter measured a storm total rainfall of 4.80 inches near Fort Branch.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266605, 266604, 266603.